Thunderstorm Wind, Phillips
- When
- June 7, 1:15 AM CST
- Where
- Phillips County, 1 mi W of Logan
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.670, -99.589
During the pre-dawn hours on this Thursday, a north-south oriented squall line/linear mesoscale convective system (MCS) tracked from west-to-east across this six-county North Central Kansas area, producing widespread winds around 50 MPH and a few measured severe-criteria gusts. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
During the pre-dawn hours on this Thursday, a north-south oriented squall line/linear mesoscale convective system (MCS) tracked from west-to-east across this six-county North Central Kansas area, producing widespread winds around 50 MPH and a few measured severe-criteria gusts. Specifically, a mesonet station near Logan gusted to 62 MPH at 215 a.m. CDT, and another mesonet north of Stockton reached 67 MPH about a half hour later. There were no known ground-truth reports of storm damage.
Digging into the details of this event a bit more, the storm complex that tracked across the local area actually resulted from the merger of two separate systems over northwest Kansas; one that had been moving southeastward from southwest Nebraska, and another that expanded northward out of southwest Kansas. Shortly after this merger, the resultant MCS entered Rooks/Phillips counties between 2-3 a.m. CDT, producing the aforementioned severe-criteria gusts. Storms exhibited a general weakening trend as they pushed across the remainder of the local area, but gusts to around 50 MPH continued until the main part of the line exited eastern Jewell/Mitchell counties around 5:30 a.m. CDT. In the mid-upper levels, this event occurred in a subtly-forced environment, as northern Kansas resided under weak westerly flow along the northern periphery of a ridge extending up from the Southern Plains. As a result, deep-layer wind shear was fairly weak, around 30 knots or less. However, late-night instability was plenty sufficient, with mixed-layer CAPE averaging 1000-2000 J/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 6, 11:42 PM CST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 1242 AM CDT Thu Jun 7 2018 .SHORT TERM...(This evening through Thursday) Issued at 422 PM CDT Wed Jun 6 2018 The main concern in the short term is the chance for strong to severe thunderstorms this evening and overnight. Currently a MCV is slowly moving eastward along the Nebraska/Kansas in a volatile environment of 4000-5000 J/KG, however, bulk shear is low with 20-25kts shear. This MVC is aiding the development of convection to develop in the unstable environment this afternoon across eastern sections of the forecast area. Some of this activity may have strong winds up to 70 mph and hail to ping pong ball size. Additionally the higher resolution guidance indicates the development of thunderstorms along a cold front in northern Nebraska as well as activity developing in the High Plains and developing into an MCS and moving eastward across the area late this evening. Feel the best chance for thunderstorms for much of the area (despite the current watch) will be during the late evening and overnight as the MCS develops and tracks over the area tonight. The guidance has indicated a later show, slowing it down and that has been reflected in the forecast. Many of the models still show precipitation across much of the area around sunrise Thursday morning. A question for tomorrow is, will there be another MVC around that will keep it cloudy with some light precipitation around. Have kept temps slightly cooler tomorrow, in the 80s across much of the area. There is a continued chance for showers and thunderstorms during the day and overnight Thursday with a Marginal Risk from SPC. .LONG TERM...(Friday through Wednesday) Issued at 422 PM CDT Wed Jun 6 2018 The weekend looks hot and mostly dry. There are only a few small chances for precipitation that do not overly favorable. A trough across the northern US will help to flatten out the main upper pattern and pull a front through the region Monday. This will help temperatures moderate to closer to climatic normals for mid June. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1218 AM CDT Thu Jun 7 2018 Conditions are expected to deteriorate at both terminals over the next several hours as convection rolling off the high plains makes its way across the local area. Expect this line to reach KEAR around 0730Z...and KGRI about 1 hour later...bringing MVFR VSBYS in TSRAs along with near MVFR CIGS. Outside of thunderstorm wind gust...synoptic scale winds should generally continue out of the east southeast at around 10 KTS. Expect CIGS to improve to near 12KFT behind the line of approaching thunderstorms with a lull in activity for much of the day Thursday...before another chance of thunderstorms returns to the area late tomorrow evening and once again during the overnight hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Rossi
Hazardous Weather Outlook National Weather Service Hastings NE 347 PM CDT Wed Jun 6 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 072100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 347 PM CDT Wed Jun 6 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. There is a chance for strong to severe storms this afternoon across eastern sections of the area with a chance for strong wind gusts to 60 to 70 mph and large hail up to ping pong ball size. Additionally thunderstorms are also expected to develop across the High Plains and move eastward into the late evening and overnight hours across the whole area. Strong winds will again the primary threat with some large hail also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible across portions of the local area both Thursday and Friday. There will be additional chances for thunderstorms across the area off and on through the remainder of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary later this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
Special Weather Statement National Weather Service Hastings NE 1128 PM CDT WED JUN 6 2018 NEZ039-040-070515- Valley NE-Greeley NE- 1128 PM CDT WED JUN 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREELEY AND NORTHEASTERN VALLEY COUNTIES UNTIL 1215 AM CDT... At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Spalding to near Ericson. Movement was east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Spalding. LAT...LON 4162 9829 4161 9884 4174 9884 4174 9829 TIME...MOT...LOC 0428Z 258DEG 15KT 4172 9849 4172 9875 Rossi
Special Weather Statement
National Weather Service Hastings NE
1146 PM CDT WED JUN 6 2018
NEZ060-072-073-082-083-070530-
Phelps NE-Harlan NE-Dawson NE-Gosper NE-Furnas NE-
1146 PM CDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PHELPS...GOSPER...
DAWSON...FURNAS AND WESTERN HARLAN COUNTIES UNTIL 1230 AM CDT...
At 1146 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Island to 8 miles north of
Indianola to near Ludell. Movement was east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lexington, Cozad, Gothenburg, Cambridge, Arapahoe, Oxford, Bertrand,
Elwood, Beaver City, Holbrook, Stamford, Edison, Wilsonville,
Smithfield, Hendley, Hollinger, Willow Island, Johnson Lake and
Farnam.
This includes Interstate 80 between mile markers 209 and 244.
LAT...LON 4105 10021 4104 9964 4001 9959 4001 10019
4035 10020 4035 10010 4044 10009 4044 9998
4070 9998 4070 10022
TIME...MOT...LOC 0446Z 288DEG 23KT 4095 10001 4035 10047 3989 10104
RossiSpecial Weather Statement
National Weather Service Hastings NE
1230 AM CDT THU JUN 7 2018
NEZ060-072-082-070615-
Dawson NE-Gosper NE-Furnas NE-
1230 AM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER...CENTRAL DAWSON AND
FURNAS COUNTIES UNTIL 115 AM CDT...
At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Gothenburg to near
Lebanon. Movement was east at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Lexington, Cozad, Cambridge, Arapahoe, Elwood, Holbrook, Wilsonville,
Hendley, Willow Island and Johnson Lake.
This includes Interstate 80 between mile markers 214 and 238.
LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
4070 9998 4070 10018 4105 10011 4105 9966
4000 9988 4000 10019
TIME...MOT...LOC 0529Z 278DEG 11KT 4102 10003 4006 10023
JCBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1231 AM CDT THU JUN 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 2 NNE CAMBRIDGE 40.30N 100.16W
06/07/2018 M54 MPH FURNAS NE MESONET
&&
SRSpecial Weather Statement
National Weather Service Hastings NE
100 AM CDT THU JUN 7 2018
NEZ039-040-046-060-061-072>074-082-083-070700-
Buffalo NE-Valley NE-Phelps NE-Greeley NE-Kearney NE-Harlan NE-
Dawson NE-Gosper NE-Furnas NE-Sherman NE-
100 AM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY...PHELPS...
WESTERN KEARNEY...VALLEY...BUFFALO...EASTERN GOSPER...SHERMAN...
EASTERN DAWSON...EASTERN FURNAS AND HARLAN COUNTIES UNTIL 200 AM
CDT...
At 100 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burwell to 7 miles southwest of Mason City
to near Loomis to 7 miles south of Hendley. Movement was east at 30
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Kearney, Lexington, Holdrege, Ord, Ravenna, Alma, Loup City, Elm
Creek, Oxford, Bertrand, Axtell, Beaver City, Overton, Odessa,
Orleans, Loomis, Wilcox, Pleasanton, Scotia and Arcadia.
This includes Interstate 80 between mile markers 237 and 280.
LAT...LON 4174 9856 4139 9871 4139 9874 4055 9898
4035 9913 4035 9918 4028 9918 4000 9934
4000 9991 4105 9969 4105 9921 4174 9921
TIME...MOT...LOC 0600Z 267DEG 24KT 4175 9913 4113 9939 4054 9955 4002
9993
RossiSpecial Weather Statement
National Weather Service Hastings NE
157 AM CDT THU JUN 7 2018
KSZ005-006-017-018-070800-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
157 AM CDT THU JUN 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...WESTERN SMITH...WESTERN
OSBORNE AND PHILLIPS COUNTIES UNTIL 300 AM CDT...
At 157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Almena to 8 miles northeast of
Edmond to 8 miles southeast of Morland. Movement was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Plainville, Smith Center, Stockton, Logan, Kensington,
Natoma, Palco, Agra, Kirwin, Woodston, Long Island, Prairie View,
Damar, Gaylord, Alton, Zurich, Glade, Athol and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 9960 3957 9960 3957 9962 4000 9963
4000 9873 3972 9873 3913 9897
TIME...MOT...LOC 0657Z 263DEG 40KT 3999 9976 3973 9974 3926 9998
JCBThe Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767727, 767728.